Table of Contents
What Is A Heroin Overdose?
Heroin affects the brain’s reward system, increasing dopamine production and producing an intense euphoria that feeds addiction, as people who use the drug try to recreate this feeling. It has a swift onset, taking less than one minute for the effects to kick in when the substance is injected.
Heroin works by suppressing the natural functions of the body. In the brain, Heroin binds to receptors that enhance feelings of pleasure as well as receptors that control breathing, heart rate, and awareness. The suppression of vital body functions, particularly the suppression of respiratory function, leads to a Heroin overdose.
If you believe someone is experiencing a drug overdose, please stop reading and seek medical attention.
Signs Of A Heroin Overdose
Getting high on Heroin can create intense feelings of pleasure and other side effects such as:
- Dry mouth
- Heavy feeling in arms and legs
- Itchy skin
- Slowing of breathing
- Stomach cramping
- Fluctuation of being conscious and semiconscious
It can be difficult to know when a person is in the midst of overdosing, as many of the same symptoms are seen when a person is high on Heroin. However, the most noteworthy sign of a Heroin overdose is the cessation of breath.
Heroin binds to the receptors in the brain that control breathing. When overstimulated, these receptors can turn off the respiratory trigger in the brain, causing the person to stop breathing. Since Heroin also reduces the brain’s ability to recognize carbon dioxide buildup, which stimulates breathing, an overdose fatality caused by Heroin is usually the direct result of breath suppression and cessation.
If it is difficult to monitor a person’s breathing rate, other Heroin overdose symptoms include:
- Choking or gurgling sounds
- Very small, pinpoint pupils
- Slow pulse
- Shallow breathing
- Bluish color to fingernails, toenails, and lips
- Confusion or unresponsiveness
Looking for a place to start?
Join the thousands of people that have called a treatment provider for rehab information.
Free and confidential
Access to professional treatment
What Causes A Heroin Overdose?
Heroin overdose occurs when more Heroin is ingested than the body can tolerate, but other factors such as injection method, tolerance levels, polydrug use, and the presence of withdrawal symptoms can all increase the risk.
Heroin is typically injected into a vein or under the skin. When substances are injected into the layers of the skin (known as “skin popping”), it takes the medication longer to absorb, and peak effects are usually felt within an hour.
In contrast, Heroin effects peak within 10 minutes after intravenous usage, making this one of the riskiest times for an overdose, as the side effects come on strong and suddenly.
Heroin quickly produces tolerance in people who use the drug. As a result, the amount of Heroin used and needed to obtain the same high frequently changes. An Opioid overdose can be caused by misjudgment in how much to take to overcome the tolerance and obtain that level of euphoria again.
Heroin and other Opioid overdose deaths are more common in those who have been using these substances for a long period of time, resulting in a high level of tolerance. A false sense of confidence can also play a part, as a person may believe they know their limit and how much to take.
Combining Heroin with other substances, such as alcohol, Benzodiazepines, or other Opioids, is called polydrug use. This practice accelerates the high but can often result in more dangerous side effects. Since many of the drugs taken alongside Heroin also affect respiratory function and heart activity, those are the body systems most greatly and quickly affected.
Experiencing Withdrawal Symptoms
Heroin withdrawal symptoms, such as anxiety and agitation, can begin in a few hours for those with high tolerance levels. This can lead people to increase both the frequency and amount of Heroin used to avoid these unpleasant effects.
Risk Factors Of A Heroin Overdose
Risk factors for a Heroin overdose can include abuse of prescription Opioids and a decrease in tolerance levels.
Abuse of prescription Opioids can be a stepping stone to Heroin abuse, as prescription Opioid pain medications can have similar effects to Heroin. Opioid abuse can occur due to the highly addictive nature of these drugs, which affect the limbic system in the brain, leading to altered emotions and reinforcing drug-taking behavior. In the later stages of Heroin addiction, obtaining Heroin becomes the predominant goal in daily life.
If someone who used Heroin in the past stops taking this drug for a time, their tolerance can decrease. This means much less Heroin is needed to achieve a high. Accidental overdose can occur if the person misjudges the amount of Heroin and takes more than the body can process, resulting in fatal consequences.
Harm Reduction Strategies
Harm reduction strategies include methods intended to minimize the adverse effects of substance abuse. For Heroin overdose, these strategies include increased availability of the Opioid overdose treatment Naloxone, increased accessibility to overdose prevention centers, and improved substance abuse treatment.
Use Of Naloxone
Naloxone is a reversal agent for Opioid overdose, including Heroin. Naloxone temporarily removes Heroin from the brain receptors that control respiration and heart rate, causing the person to start breathing again. Because Naloxone only works for a short time, a second and a third dose might be needed. It is essential to stay with the person who has received Naloxone, as they might stop breathing again once the medication wears off.
Naloxone is available over the counter and can be purchased without a prescription.
Once administered, it is important to transfer the person to an advanced medical care setting to stabilize breathing until the Heroin has been metabolized out of the body.
Overdose Prevention Centers
Overdose prevention centers (OPC) aim to help prevent fatal overdoses by providing a location where people can use illicit substances under supervision in a controlled setting. OPCs often provide clean needle programs and mental health services and have staff who are trained in detecting and responding to drug overdoses.
Get Help For Heroin Addiction
The cycle of Heroin addiction can seem hard to overcome, but turning your life around is possible with treatment and support. Reach out to a treatment provider today to learn about available treatment options.